During March 3 to March 7, 2026, large surface high pressure from the southeastern United States into the Atlantic focused a broad fetch of Gulf moisture northward into the Midwest. A quasi-stationary frontal boundary near the Ohio Valley provided lift and focused, at times heavy rainfall over much of central Indiana, especially along the valley of the East Fork White River, and its tributaries northeast of Columbus through east-central central Indiana.
From the morning of the 3rd through dawn on the 4th, heavy rainfall over the watershed of the East Fork White's headwaters totaled mainly 2.00-3.75 inches. Additional 1-day rainfall to dawn on the 5th, along the river's main stem from Columbus down through Martin County totaled generally 1.50-3.00 inches. Further 2.5-day rainfall through late on the 7th was generally 1.00-2.00 inches along this main stem. Overall 4.5-day rainfall totals were 4.00 to 6.00 inches for most portions of the entire East Fork White watershed.
Resultant widespread significant river flooding, including adjacent lowlands, from the Columbus area downstream through Jackson County, Lawrence County, and Martin County necessitated multiple water rescues. Four persons over three counties perished when swept away by flood waters from the 6th to the 9th - three in motor vehicles and one in an airboat that encountered mechanical failure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 4, 12:47 PM EST, 2 hours 13 minutes earlier. Its key messages:
- Near daily rain and occasional thunderstorm chances this week into early next, with an additional 1 to 3 inches of rainfall likely through Saturday, will produce widespread minor to moderate flooding across central Indiana
- A few strong to severe storms possible late today into tonight south
- Much warmer late week into next week, with near record warmth likely Friday and potentially early next week as well
Area forecast discussion, Mar 4, 12:47 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1247 PM EST Wed Mar 4 2026
.KEY MESSAGES...
- Near daily rain and occasional thunderstorm chances this week into
early next, with an additional 1 to 3 inches of rainfall likely
through Saturday, will produce widespread minor to moderate flooding
across central Indiana
- A few strong to severe storms possible late today into tonight south
- Much warmer late week into next week, with near record warmth
likely Friday and potentially early next week as well
&&
.MESOSCALE UPDATE...
Issued at 1130 AM EST Wed Mar 4 2026
Concentrated areas of dense fog has focused across central Indiana
the last few hours. We expect this fog to gradually improve by early
afternoon, but to highlight the short term threat have issued a
Dense Fog Advisory until 1 PM.
Scattered strong thunderstorms will continue to occur across
southern portions of central Indiana in a region of modest moisture
convergence and elevated CAPE from 500-1000 J/KG. Forcing will also
be supported by a weak MCV moving through SE MO into the MS valley
Sub-severe to Marginally severe hail will be possible with the
strongest storms through early afternoon owing to 35-40 kts of deep
layer shear.
&&
.FORECAST UPDATE...
Issued at 1000 AM EST Wed Mar 4 2026
Stationary frontal zone stretched across southern portions of
central Indiana will make little progress north today under
confluent zonal flow. Heavy to extreme rainfall up to 4.00 inches
last night has resulted in so-far widespread minor / isolated
moderate flooding...with main stem rivers continuing to rise through
the mid-week, and several more points expected to enter flood today
into Wednesday. Brief lull in organized rain this morning is now
giving way to smaller area of showers/strong to briefly severe TSRA
entering southwestern portion of CWA, with main batch expected to
weaken while approaching the Bloomington area into the late
AM...although stronger cells may continue along CAPE gradient over
far southwestern zones.
Reduced visibilities in fog are expected to continued today, with
overall slight improvement into at least the mid-afternoon. Patchy
dense fog near and west of Indianapolis is likely into midday.
Overall slight moderation of readings is expected today, with
staunch north-south gradient along the stationary frontal zone the
bigger story. Highs to range from around 50 across region's
northern tier to mid-50s along I-70 to at least low 60s over
southern central Indiana.
&&
.SHORT TERM (Today and tonight)...
Issued at 351 AM EST Wed Mar 4 2026
Rain continues to fall across much of central Indiana this morning,
as a stalled boundary to our south combines with deep and plentiful
moisture transport in west/southwesterly mean flow aloft. Training
of convection initiating off this boundary produced a widespread 1-3
inches of rainfall across much of the area since yesterday morning,
which has produced widespread minor flooding along small waterways
in the axis of heaviest rainfall near and a couple counties south of
the I-70 corridor, and will eventually produce widespread minor
flooding and locally moderate flooding on the main stem rivers
across southern Indiana.
Precipitable water values will remain anomalously high throughout
the short term, near or above climatological max for the time of
year, though thankfully a respite in the widespread precip should
occur much of today as the rain reinforced boundary remains to the
south and forcing for ascent weakens. However, additional rounds of
rain are expected late today into tonight as a more substantial
upper level wave and surface low approach the area. Additionally,
though convective mode is uncertain and may be quite messy, a
locally strong to severe storm is not out of the question near the
boundary across the far southern portions of the forecast area late
today into tonight, with all hazards on the table, though this will
depend heavily upon how far north the warm front progresses.
Will maintain current Flood Watch, and hold off on further watch
headlines in collab w/ neighbors. Training potential should lessen
with time as the boundary begins to shift, though any moderate or
heavy precip in the aforementioned areas where the heaviest rain has
fallen in the past 24 hours will pose at least some flash flood
risk.
Temperatures today will climb back into the 50s north to the mid 60s
south, with fairly minimal diurnal cooling tonight as the warm front
begins to push further northward with time.
&&
.LONG TERM (Thursday through Tuesday)...
Issued at 351 AM EST Wed Mar 4 2026
Periods of showers and thunderstorms will continue into late week,
though significant breaks are likely at times. The anomalous
moisture and thus hydrologic threats will remain a concern through
at least Saturday, when cold frontal passage will bring at least a
temporary end to rain chances for the latter part of the weekend.
There will be at least a conditional severe threat with this cold
front, primarily late Friday into Saturday, though this remains
highly uncertain.
Additional rainfall through Saturday may be as much as 1-3+ inches,
which could bring several main stem river points in central and
southern Indiana into moderate flood.
After a dry period late in the weekend, the early to middle portion
of next week may again turn active as deep troughing over the
western CONUS promotes strong cyclogenesis somewhere in the central
US, though significant timing and positioning differences in this
troughing, including differences in how long a southwestern US
cutoff low remains cutoff is producing substantial variation in
precip amounts and length of rainfall. Will have to keep a close eye
on this as additional substantial rainfall could worsen and expand
the ongoing minor to moderate flood situation.
Well above normal temperatures are expected throughout the long
term, with record or near record highs in the mid 70s to near 80
appearing likely on Friday. Record highs may be in danger early next
week as well.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 1246 PM EST Wed Mar 4 2026
Impacts:
- Widespread IFR-LIFR ceilings through the period at all but KBMG.
- Widespread showers with thunderstorms increasing late this
afternoon through tonight including during the cargo ops at KIND.
- Additional thunderstorms possible Thursday afternoon.
Discussion:
Widespread fog has improved around central Indiana with
visibilities now above 1 mile at all terminals. However,
widespread LIFR ceilings continue at all but KBMG. These LIFR
ceilings are expected to improve to IFR through the mid afternoon.
Attention then turns to increasing precipitation, showers and
thunderstorms late this afternoon and overnight. It appears that
several waves of thunderstorms will occur during the forecast period
including during the cargo ops at KIND. Highest confidence on timing
is with the initial wave late this afternoon, with lowering
confidence on timing and location tonight. Have opted to use TEMPO
and PROB30 wording in overnight into tomorrow period to account for
these uncertainties.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 1 PM EST this afternoon for INZ037-039-
046-047.
&&
UPDATE...AGM
MESO...Crosbie
SHORT TERM...Nield
LONG TERM...Nield
AVIATION...Crosbie
Hazardous weather outlook, Mar 4, 10:43 AM EST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1043 AM EST Wed Mar 4 2026
INZ060-061-067>072-051545-
Sullivan-Greene-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
1043 AM EST Wed Mar 4 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Showers and a few thunderstorms will continue into the early
afternoon before diminishing. Small hail and strong wind gusts up to
50 mph will be possible with the stronger storms. Isolated areas of
minor flooding will continue to be possible.
Thunderstorms are expected again later today into tonight, some of
which could be strong to severe. Additionally, more rainfall could
produce renewed flooding on small streams and waterways.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily rain chances with moderate to heavy rainfall at times will
lead to increasing chances of flooding by late week, with widespread
minor to moderate flooding expected on main stem rivers.
There is also a chance for thunderstorms at times through Saturday.
A few strong storms are possible late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late today into tonight, and are also
encouraged to report rainfall amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ035>037-039-043>048-051>055-051545-
Fountain-Montgomery-Boone-Hamilton-Vermillion-Parke-Putnam-Hendricks-
Marion-Hancock-Vigo-Clay-Owen-Morgan-Johnson-
1043 AM EST Wed Mar 4 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Widespread dense Fog will gradually improve by early afternoon. A
Dense Fog Advisory is in effect until 1 PM.
A few thunderstorms will be possible late today into tonight. Severe
storms are not expected, though heavy rainfall and localized
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily rain chances with moderate to heavy rainfall at times will
lead to increasing chances of flooding by late week.
There is also a chance for thunderstorms at times through Saturday.
A few strong storms are possible late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged to
report rainfall amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ021-028>031-038-040>042-049-056-057-062>065-051545-
Carroll-Warren-Tippecanoe-Clinton-Howard-Tipton-Madison-Delaware-
Randolph-Henry-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
1043 AM EST Wed Mar 4 2026
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Areas of fog will be possible into the early afternoon. A few
thunderstorms will be possible late today into tonight. Severe storms
are not expected, though heavy rainfall and localized flooding will
be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily rain chances with moderate to heavy rainfall at times will
lead to increasing chances of flooding by late week.
There is also a chance for thunderstorms at times through Saturday.
A few strong storms are possible late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged to
report rainfall amounts.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Crosbie
In the hours before
Local storm report, Mar 4, 10:11 AM EST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1011 AM EST Wed Mar 4 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM Hail Oaktown 38.87N 87.44W
03/04/2026 E1.25 Inch Knox IN Public
Time estimated from radar.
&&
AGMLocal storm report, Mar 4, 10:29 AM EST, 4 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1029 AM EST Wed Mar 4 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM Hail 3 SW Elnora 38.85N 87.12W
03/04/2026 E1.00 Inch Daviess IN Public
Time estimated from radar. Power pole down.
Water running over intersection of Indiana
Routes 358 and 57.
&&
AGMSpecial weather statement, Mar 4, 10:35 AM EST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1035 AM EST Wed Mar 4 2026
INZ069-041600-
Martin IN-
1035 AM EST Wed Mar 4 2026
...A strong thunderstorm will impact portions of northern Martin
County through 1100 AM EST...
At 1034 AM EST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Shoals, or 24 miles west of Bedford, moving east
at 35 mph.
HAZARD...Penny to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Burns City and Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3875 8692 3882 8692 3882 8690 3885 8690
3884 8668 3869 8668
TIME...MOT...LOC 1534Z 277DEG 29KT 3881 8694
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BRBSpecial weather statement, Mar 4, 10:38 AM EST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1038 AM EST Wed Mar 4 2026
INZ068-069-041600-
Daviess IN-Martin IN-
1038 AM EST Wed Mar 4 2026
...A strong thunderstorm will impact portions of west central Martin
and east central Daviess Counties through 1100 AM EST...
At 1038 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Washington, or 20 miles northeast of Petersburg,
moving east at 40 mph.
HAZARD...Penny to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Shoals, Loogootee, Cannelburg, and West Boggs Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 8707 3875 8703 3873 8676 3862 8680
TIME...MOT...LOC 1538Z 275DEG 35KT 3872 8703
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BRB
Special weather statement, Mar 4, 10:53 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1053 AM EST Wed Mar 4 2026
INZ069-070-041630-
Martin IN-Lawrence IN-
1053 AM EST Wed Mar 4 2026
...Strong thunderstorms will impact portions of central Martin and
southern Lawrence Counties through 1130 AM EST...
At 1052 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Bedford to Shoals. Movement
was east at 35 mph.
HAZARD...Hail up to penny size and winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shoals, Mitchell, Loogootee, Williams, Spring Mill State Park, Indian
Springs, Huron, Tunnelton, and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3865 8692 3870 8692 3885 8677 3879 8628
3874 8629 3873 8631 3869 8631 3869 8668
3858 8668
TIME...MOT...LOC 1552Z 276DEG 31KT 3880 8676 3866 8679
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BRBLocal storm report, Mar 4, 11:10 AM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1110 AM EST Wed Mar 4 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM Rain Mars Hill 39.72N 86.24W
03/04/2026 M4.60 Inch Marion IN Cocorahs
0830 AM Rain 3 SSW Rushville 39.58N 85.46W
03/04/2026 M4.25 Inch Rush IN Emergency Mngr
Some flooding in usual locations across Rush
County.
0700 AM Rain 1 SSW Rushville 39.60N 85.45W
03/04/2026 M3.78 Inch Rush IN CO-OP Observer
0815 AM Rain 3 S Seelyville 39.45N 87.27W
03/04/2026 M3.70 Inch Vigo IN Cocorahs
0700 AM Rain Paragon 3 SSW 39.35N 86.59W
03/04/2026 M3.66 Inch Morgan IN Cocorahs
0700 AM Rain Homer 39.58N 85.58W
03/04/2026 M3.61 Inch Rush IN Cocorahs
0700 AM Rain Garfield Park 0.5 WSW 39.73N 86.16W
03/04/2026 E3.61 Inch Marion IN Cocorahs
0950 AM Rain 3 N Moscow 39.53N 85.55W
03/04/2026 M3.60 Inch Rush IN Public
County Roads 550 West and 550 South. Creeks
near bank full.
0800 AM Rain Shelbyville 39.52N 85.78W
03/04/2026 M3.25 Inch Shelby IN Emergency Mngr
Some flooding in usual locations across
Shelby County.
0901 PM Flash Flood New Whiteland 39.56N 86.09W
03/03/2026 Johnson IN Public
Late report of road closed from flooding with
vehicles stranded.
&&